What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jun 20, 11:32 PM CST, 1 hour 48 minutes earlier.
Area forecast discussion, Jun 20, 11:32 PM CST, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1232 AM CDT Tue Jun 21 2022
.DISCUSSION...(This evening through Sunday)
Issued at 406 PM CDT Mon Jun 20 2022
Summary: Hot and humid conditions continue tonight. Strong to
severe thunderstorms are expected over central and north-central
Minnesota tonight and may affect the remainder of the Northland
before sunrise Tuesday morning. Temperatures trend cooler
starting Tuesday with periodic shower and storm chances later
this week into the weekend.
A high-amplitude ridge axis stretched from northwest Ontario into
southeast Missouri this afternoon. At the surface, an area of low
pressure was centered over northwest Ontario with a cold front
extending southwest to a secondary low near Aberdeen, SD to a
third low center near Sidney, NE. Thunderstorms have developed
along and either side of the boundary in the past few hours as
far south as northwest Kansas. Meanwhile elevated convection has
begun to percolate over north-central Minnesota in a zone of 800-
700 mb convergence ahead of a northward moving shortwave trough.
The trough axis was roughly from near Fargo to northern Iowa and
was visualized well in the GOES-East Band 8 upper-level water
vapor imagery. The elevated showers should slowly migrate
northward through 21.01Z. I don't expect those showers to pose
much risk of severe weather. The 20Z SPC RAP analysis shows 2000-
3500 J/kg of MLCAPE with almost no MLCIN remaining. However, even
with the mid-level height falls, there appears to be insufficient
convergence and forcing for ascent to support surface-based
convection east of the cold front at this point. Effective bulk
shear is maximized to the west of the front and marginal over
central and north-central Minnesota this afternoon.
Look for showers and thunderstorms to become more numerous near
the cold front and eventually grow upscale into one or more
MCSes. South-southwesterly steering flow oriented parallel to
the front will support this upscale growth and a general storm
motion to the north-northeast. These MCSes will bring a
potential for damaging wind gusts of 60 to 80 mph. The effective
shear will increase later tonight as the front pushes eastward
and a south-southwesterly low-level jet develops. If a few storms
develop ahead of the main lines, they may produce large hail,
perhaps as large as golf balls. SPC upgraded portions of central
and north-central Minnesota to an "Enhanced" Risk of severe
storms, mainly focused on that damaging wind risk tonight and
early Tuesday morning.
The uncomfortable heat indices will continue into this evening
for the Northland, and perhaps overnight in northwest Wisconsin.
Did not make changes to the expiration time of the Heat Advisory
this afternoon and will let the evening shift trim it as
temperatures cool tonight. The cold front will progress slowly
eastward overnight and will likely be over the Arrowhead to
central Minnesota to northwest Iowa by 12Z Tuesday and will move
through northwest Wisconsin during the afternoon. A few storms
may linger through the night and into Tuesday morning, weakening
as they move out of the Northland by late morning. Heat and
humidity will be a concern for portions of northwest Wisconsin
Tuesday with high temperatures in the upper 80s to low 90s and
heat indices in the middle 90s. If showers end earlier and skies
remain clear over those areas, dangerous heat will be possible
ahead of the front on Tuesday. Elsewhere on Tuesday temperatures
will trend cooler with less humidity. Continued cooler on
Wednesday with highs in the 70s and low 80s.
A progressive upper-level pattern is expected for the remainder
of the week into the weekend. There will be additional chances of
showers and thunderstorms for at least portions of the Northland
each day Thursday through next Monday.
&&
.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1232 AM CDT Tue Jun 21 2022
The first wave of storms continue to work through the Arrowhead and
the Twin Ports this evening. A secondary push of storms is expected
to crawl up from the south in conjunction with a low level jet and a
cold front moving in from the west. Primary threat with these storms
continues to be damaging winds. Excessive rainfall at BRD may lead
to minor flooding. Storms are expected to taper off before sunrise.
Some MVFR ceilings will move in from the north impacting INL and
possibly BRD in the morning. Lastly, gusty winds out of the west
will be prevalent at all terminals tomorrow with speeds in excess of
25 kts.
&&
.MARINE...
Issued at 406 PM CDT Mon Jun 20 2022
Southwesterly winds will continue tonight at around 5 to 15 kt,
strongest along the immediate shorelines particularly near the
Twin Ports. Winds will remain southwest through Tuesday with some
stronger gusts up to around 25 kt possible especially near the
Twin Ports and the Apostle Islands, which may be hazardous for
small craft. Wind speeds will lessen a bit Tuesday night. Areas of
fog may be possible at times, especially tonight, along with
chances for showers and thunderstorms tonight.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 70 85 58 77 / 40 10 0 0
INL 66 81 53 74 / 60 30 30 0
BRD 71 85 58 81 / 40 0 0 0
HYR 73 90 58 79 / 30 20 0 0
ASX 72 91 60 78 / 30 20 0 0
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Heat Advisory until 1 AM CDT early this morning for WIZ001>004-
006>009.
MN...Heat Advisory until 1 AM CDT early this morning for MNZ010>012-
018-019-025-026-033>038.
LS...None.
&&
DISCUSSION...Huyck
AVIATION...Britt
MARINE...HuyckHazardous weather outlook, Jun 20, 11:55 AM CST, 13 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
1255 PM CDT Mon Jun 20 2022
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-211800-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
1255 PM CDT Mon Jun 20 2022
This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.
.DAY ONE...This afternoon and Tonight
Oppressively hot and muggy conditions are expected today with
high temperatures in the upper 80s and 90s, dew points in the mid
to upper 60s, and heat indices around 95 to 105 degrees for most
of the region. A Heat Advisory has been issued for all areas
except for the North Shore.
Scattered thunderstorms are possible late this afternoon through
early Tuesday morning. Storms may become strong to severe,
especially across Koochiching, Itasca, Cass, Crow Wing, Aitkin,
Carlton, St. Louis and northwestern Lake counties. The main
threats are damaging winds in excess of 70 mph and large hail up
to golf ball size.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Additional chances for thunderstorms are possible late this week
into next weekend. Storms are not currently expected to be strong
or severe.
.SPOTTER INFORMATION STATEMENT...
Skywarn spotters may be needed this evening and tonight.
LSZ121-140>148-150-211800-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
1255 PM CDT Mon Jun 20 2022
This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.
.DAY ONE...This afternoon and Tonight
There is a chance of thunderstorms this evening and overnight. A
few storms may become strong to severe, producing damaging winds
and large hail.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Breezy west to southwesterly winds are possible Tuesday afternoon
which may create conditions hazardous for small craft.
There is a chance of thunderstorms Thursday afternoon into next
weekend. Storms are not currently expected to be strong or
severe.
BJH
More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)
In the hours before
Special weather statement, Jun 21, 12:05 AM CST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Duluth MN
105 AM CDT Tue Jun 21 2022
MNZ018-025-210630-
North Cass MN-North Itasca MN-
105 AM CDT Tue Jun 21 2022
...A strong thunderstorm will impact portions of west central Itasca
and northwestern Cass Counties through 130 AM CDT...
At 104 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Laporte, or 14 miles north of Walker, moving
northeast at 40 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow unsecured
objects around. Minor hail damage to outdoor objects is
possible.
Locations impacted include...
Bena.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.
&&
LAT...LON 4740 9467 4741 9464 4741 9442 4750 9442
4757 9423 4732 9406 4719 9466
TIME...MOT...LOC 0604Z 245DEG 33KT 4730 9464
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
JDSSpecial weather statement, Jun 21, 12:19 AM CST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Duluth MN
119 AM CDT Tue Jun 21 2022
WIZ002>004-006>008-210645-
Bayfield WI-Iron WI-Ashland WI-Sawyer WI-Washburn WI-Burnett WI-
119 AM CDT Tue Jun 21 2022
...A strong gust front will impact portions of southeastern
Bayfield, northwestern Iron, central Washburn, Ashland, east central
Burnett and northern Sawyer Counties through 145 AM CDT...
At 117 AM CDT, Doppler radar was tracking a strong gust front along
a line extending from near Saxon, to near Seeley, to 8 miles
northwest of Spooner, moving southeast at 35 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow unsecured
objects around.
Gust front will be near...
Saxon around 125 AM CDT.
Chippewa Flowage East around 135 AM CDT.
Other locations in the path of these storms include Hurley and Gile.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.
&&
LAT...LON 4589 9223 4620 9139 4663 9057 4662 9047
4660 9044 4657 9044 4656 9041 4653 9039
4655 9033 4654 9031 4652 9031 4652 9027
4650 9026 4650 9022 4643 9016 4634 9012
4632 9007 4595 9072 4569 9164
TIME...MOT...LOC 0617Z 287DEG 31KT 4657 9046 4608 9132 4588 9204
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
JDSSpecial weather statement, Jun 21, 12:31 AM CST, 49 minutes before
Special Weather Statement
National Weather Service Duluth MN
131 AM CDT Tue Jun 21 2022
MNZ010-011-018>020-025-026-035-037-210700-
Central St. Louis MN-Northern Aitkin MN-Koochiching MN-
North St. Louis MN-Southern Lake/North Shore MN-North Cass MN-
North Itasca MN-South Itasca MN-Carlton/South St. Louis MN-
131 AM CDT Tue Jun 21 2022
...Strong thunderstorms will impact portions of Itasca, northeastern
Aitkin, northeastern Cass, southeastern Koochiching, southern St.
Louis and northwestern Carlton Counties through 200 AM CDT...
At 131 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles west of Squaw Lake, to Gunn, to near
Tamarack, moving northeast at 40 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow unsecured
objects around.
Strong thunderstorms will be near...
Grand Rapids and Gunn around 135 AM CDT.
Coleraine, Cromwell and Warba around 140 AM CDT.
Taconite around 145 AM CDT.
Squaw Lake, Pengilly and Fond Du Lac Band Sawyer Area around 150
AM CDT.
Other locations in the path of these storms include Oslund, Keewatin,
Nashwauk, Brookston and Fond Du Lac Band Brookston Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.
&&
LAT...LON 4762 9442 4812 9352 4769 9242 4700 9190
4661 9300 4715 9352 4756 9441
TIME...MOT...LOC 0631Z 239DEG 36KT 4757 9436 4721 9344 4665 9301
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
JDSSpecial weather statement, Jun 21, 12:34 AM CST, 46 minutes before
Special Weather Statement
National Weather Service Duluth MN
134 AM CDT Tue Jun 21 2022
MNZ038-WIZ001-006-210700-
Pine MN-Douglas WI-Burnett WI-
134 AM CDT Tue Jun 21 2022
...Strong thunderstorms will impact portions of central Pine,
southwestern Douglas and Burnett Counties through 200 AM CDT...
At 134 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Askov, to 9 miles east of Hinckley, to
near Rush City, moving east at 40 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow unsecured
objects around.
Strong thunderstorms will be near...
Bruno around 140 AM CDT.
Mille Lacs Band Lena Lake Area around 150 AM CDT.
Other locations in the path of these storms include Trade Lake,
Duxbury and Danbury.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.
&&
LAT...LON 4572 9287 4573 9285 4573 9298 4596 9291
4623 9286 4640 9213 4608 9211 4573 9228
4573 9253 4564 9253 4564 9288
TIME...MOT...LOC 0634Z 259DEG 34KT 4625 9276 4601 9274 4569 9289
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
JDSSpecial weather statement, Jun 21, 12:59 AM CST, 21 minutes before
Special Weather Statement
National Weather Service Duluth MN
159 AM CDT Tue Jun 21 2022
MNZ011-012-018>020-026-037-WIZ001-210730-
Northern Cook/Northern Lake MN-Central St. Louis MN-
North St. Louis MN-Southern Lake/North Shore MN-North Itasca MN-
South Itasca MN-Carlton/South St. Louis MN-Douglas WI-
159 AM CDT Tue Jun 21 2022
...Strong thunderstorms will impact portions of east central Itasca,
southern St. Louis, northeastern Carlton, southwestern Lake and
northwestern Douglas Counties through 230 AM CDT...
At 159 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles south of Togo, to 10 miles west of
Whiteface Reservoir, to near Oliver, moving northeast at 35 mph.
HAZARD...Winds gusts up to 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow unsecured
objects around.
Strong thunderstorms will be near...
Oliver around 205 AM CDT.
Proctor around 210 AM CDT.
Other locations in the path of these storms include Superior,
Whiteface Reservoir and Wisconsin Point.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.
&&
LAT...LON 4759 9171 4699 9162 4678 9203 4672 9195
4673 9180 4679 9159 4674 9158 4655 9248
4720 9284 4758 9346 4795 9273
TIME...MOT...LOC 0659Z 242DEG 28KT 4764 9322 4735 9238 4664 9227
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
JDSSpecial weather statement, Jun 21, 1:03 AM CST, 17 minutes before
Special Weather Statement
National Weather Service Duluth MN
203 AM CDT Tue Jun 21 2022
MNZ038-WIZ001-006-007-210730-
Pine MN-Douglas WI-Washburn WI-Burnett WI-
203 AM CDT Tue Jun 21 2022
...Strong thunderstorms will impact portions of east central Pine,
southwestern Douglas, Washburn and Burnett Counties through 230 AM
CDT...
At 203 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cloverton, to near Luck, moving northeast
at 45 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow unsecured
objects around.
Strong thunderstorms will be near...
Cloverton around 210 AM CDT.
Dairyland around 220 AM CDT.
Other locations in the path of these storms include Shell Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.
&&
LAT...LON 4573 9216 4573 9252 4615 9251 4644 9176
4564 9172 4564 9215
TIME...MOT...LOC 0703Z 247DEG 38KT 4612 9238 4561 9237
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
JDS